PubAg

Main content area

Weighted estimate of extreme quantile: an application to the estimation of high flood return periods

Author:
Lekina, Alexandre, Chebana, Fateh, Ouarda, Taha B. M. J.
Source:
Stochastic environmental research and risk assessment 2014 v.28 no.2 pp. 147-165
ISSN:
1436-3240
Subject:
case studies, estimation, floods, models, statistical analysis
Abstract:
Parametric models are commonly used in frequency analysis of extreme hydrological events. To estimate extreme quantiles associated to high return periods, these models are not always appropriate. Therefore, estimators based on extreme value theory (EVT) are proposed in the literature. The Weissman estimator is one of the popular EVT-based semi-parametric estimators of extreme quantiles. In the present paper we propose a new family of EVT-based semi-parametric estimators of extreme quantiles. To built this new family of estimators, the basic idea consists in assigning the weights to the k observations being used. Numerical experiments on simulated data are performed and a case study is presented. Results show that the proposed estimators are smooth, stable, less sensitive, and less biased than Weissman estimator.
Agid:
1209795